Home Dialysis Central

Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: Muscle Weakness

  1. #1
    Join Date
    07-28-05
    Posts
    257

    Default Muscle Weakness

    I'm curious of those of you who have been on dialysis a lot longer than I have. I've been experiencing muscle weakness in my arms and legs, where I feel I might fall down and can't hold or carry things. Any one have any idea what might be going on?? I am currently awaiting my monthly labs, should be able to get them tomorrow, but it is bothering me. FWIW my BP and pulse have been much better the last couple of days, but the weakness is debilitating.

    Cathy
    self home hemo 9/04
    PKD

  2. #2
    Join Date
    08-17-04
    Posts
    2,122

    Default See a doctor!

    Hi Cathy,

    How are your labs? Do you have any pain with the muscle weakness? There's a previous thread started by Terri from Texas, where she had muscle pain that turned out to be low potassium. http://www.homedialysis.org/phpBB2/v...=low+potassium Muscle weakness could mean a lot of things--chemical, neurological, and is something you should see a doctor for right away if it's a new symptom for you, or even if it's been happening gradually and now gotten worse.

    Another possibility is that you might be physically debilitated, if you haven't been doing any kind of activity to keep your muscles strong. People on dialysis are more prone to losing muscle than healthy people, because uremia actually starves off some of the tiny capillary blood vessels that feed the muscles. Exercise can help you grow new capillaries so your muscles can get stronger. Even people into their 90s can gain muscle by lifting weights. (Important to get your doctor's okay for this, especially if you have bone disease--it's possible to rupture the quadriceps muscle on the top of the thigh if you overdo leg lifts.) There's a lot of free, research-based information on exercise in people on dialysis in the Life Options materials you can download from: http://www.lifeoptions.org/catalog/c...odCat=booklets.

    [/url]

  3. #3
    Join Date
    03-06-05
    Location
    Ottawa, Canada
    Posts
    864

    Default

    I've had that feeling in my limbs when my potassium and/or calcium levels were brought down too low by dialysis. If it happened to me now that I'm dialyzing alone at home and I wasn't close to getting lab results, I wouldn't hesitate to call my nurse for advice. Potassium too low is almost as bad as too high.

    I have no trouble getting enough potassium these days. It's the season for Ontario fruit from the Niagara peninsula. The peaches are outstanding! This year, I can actually eat some :-)

    Pierre

  4. #4
    Join Date
    07-02-04
    Location
    USA
    Posts
    1,940

    Default

    I've had that before, and it was from different causes...... for example, one time that I had that was for the low sodium and fluids.........another time was for calcium drop.......i've also had it before when my blood count was low.....
    Gus Castaneda
    Hemodialysis initial Start: 1978
    Home Hemodialysis: 11/2004 - Present
    Http://www.dailyhemo.org



  5. #5
    Join Date
    07-28-05
    Posts
    257

    Default

    Thanks for the input, potassium was slightly high (too much fruit, naughty me) but not enough to make a difference (.1 high), sodium as usual was low (132) but they say that isn't low enough to cause the problem, phosphorus a bit high (my fault, forgot my renagel at a steak dinner at a friends the night before the test, I was surprised it wasn't higher), iron and hgb/hct fine, calcium getting too high again now that I'm back on the calcitriol (10.1), so don't know, but again thanks for trying.

    Not sure about the exercise and uremia, for whatever reason I don't suffer from severe uremia, my pre BUN is usually in the 30s and post in the 10-20 range. It isn't constant which is what makes it difficult, maybe once or twice a week lately, maybe once prior to a month or so ago. I will bring it up to my doctor, the only other thing I can think of is that I take Lovestatin and I believe muscle weakness is an adverse side affect.

  6. #6
    Join Date
    08-17-04
    Posts
    2,122

    Default

    Hi Cathy,

    Muscle pain (not sure about weakness) can be a sign of a rare complication of statin drugs, called rhabdomyolysis. Have you had liver enzymes drawn?

  7. #7
    Join Date
    07-28-05
    Posts
    257

    Default

    They do an SGOT which was normal prior to this month, are there other liver enzymes??

  8. #8
    Join Date
    08-17-04
    Posts
    2,122

    Default

    Hi Cathy,

    I found a page on Medline Plus (a U.S. govt. site) where you can read all about rhabdomyolysis. The liver enzyme they would check is called CPK--and muscle weakness can be a sign of the problem, along with muscle pain. Here's the site:

    http://www.nlm.nih.gov/medlineplus/e...%20and%20tests.

    If you think this may be a possibility for you, please see a doctor right away and ask for the tests.

  9. #9
    Join Date
    06-25-04
    Location
    Kansas
    Posts
    1,731

    Default Muscle weakness

    Someone I know recently was very frustrated by muscle weakness and the only thing she and her doctor could figure out was that she had low sodium (131). Her muscle weakness had gradually come on to the point that she was unable to walk and went to the ER. She was hospitalized but in 5 days in the hospital no one could figure out why she was having the low sodium. After being home for a day or two, she went to a different ER but they couldn't figure out why her sodium was low either and all other tests were fine. When she was at home, on the floor, unable to walk, she thought to talk with a friend who was a clinical pharmacologist. He reviewed her meds with her and it turned out that a drug she was taking had the side effect of hyponatremia (low sodium). Common culprits are diuretics, antidepressants and pain meds as well as certain endocrine conditions. In her case it was an antidepressant. Her doctor is now weaning her off that drug. Her doctor has told her that she'll be back to normal, but it could take some time. I'd ask your doctor or nurse to review your medicines to see if any have the side effect of muscle weakness, lowering sodium or increasing potassium.

    Another thing that might be causing muscle weakness could be your nutritional status. You say your BUN is low. How's your albumin? If your albumin is low (<4.0, especially if it is <3.5), talk with your dietitian about ways to increase it. Muscles need protein to function and low albumin puts people at risk of infection.

    Exercise can help people increase their muscle strength, endurance, and flexibility. Exercise increases hemoglobin, improves mood, and helps to control blood pressure. You might want to look at the exercise booklet on the Life Options website (www.lifeoptions.org). It starts off very gradually so you can ease into it. A few minutes a day broken up into small chunks can help you feel better physically and emotionally.
    Beth Witten MSW ACSW LSCSW
    Medical Education Institute, Inc.

  10. #10
    Join Date
    07-28-05
    Posts
    257

    Default

    Thanks Beth, I do take Paxil, but my sodium was low prior to starting it, so don't know if that could be the cause. I do plan on calling tomorrow am to get the liver test done to make sure it isn't the statin drug. It is interesting that my sodium was down to 132, my neph is never concerned about it, but then he wasn't concerned by a calcium of 10.3 or a PTH of 943.

    I see my clinic on Wednesday and I will have them research it too, as to be honest, I trust their opinion more than my nephs.

Similar Threads

  1. Muscle wastage
    By MooseMom in forum Dr. John Agar, Nephrologist
    Replies: 13
    Last Post: April 5, 2011, 05:18 AM
  2. PD anand leg muscle cramps
    By guynftl68 in forum Judith Bernardini, PD Nurse
    Replies: 1
    Last Post: September 15, 2010, 08:44 AM
  3. Dialysis and muscle mass?
    By beachy in forum HD For Patients
    Replies: 5
    Last Post: May 9, 2008, 07:02 PM
  4. loss of muscle mass not due to malnutrition
    By Jane in forum HD For Patients
    Replies: 1
    Last Post: July 16, 2006, 11:38 AM
  5. Muscle Tiredness and Weakness
    By Anonymous in forum HD For Patients
    Replies: 4
    Last Post: November 5, 2004, 08:08 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •